Georgia, 2005

Tornadoes and Hail in Georgia, December 28, 2005

December 28, 2005 · NWS CAE · 9 events in 2 counties and zones

7 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 28, 2:46 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 28, 2:46 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EST WED DEC 28 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CUPL OF SW/S ROTG ARND UPR LO TO AFFCT AREA THS AFTN AND TNGT. UPR
LO OVR WRN KY CONTS TO PULL OUT NEWD. TSTMS WTH FIRST S/W NOW OVR
WRN PTN CWA AND NXT WV WL MOV ACRS AREA TNGT. DEEP MSTR NOT AVBL ATTM
BUT SHUD IMPROVE DURING EVE HRS. WL CONT 50-70 POPS OVR AREA THS
AFTN AND TNGT. FNTL BNDRY WELL W OF AREA OVR CNTRL TN TO SRN AL WL
MOV ACRS MUCH OF FCST AREA BY 12 THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NXT CDFNT WL MOV INTO AREA THS WEEKEND HWVR MSTR LMTD FOR THS SYS.
NXT SIGN SYS WL MOV INTO AREA MON AND TUE AND THS SYS LKS SIMILAR
TO THE SYS TDA WHERE UPR LO APPRCHS AREA THEN PULLS OUT NEWD TAKING
MOST DYNAMICS N OF AREA.

&&

.AVIATION...
A LINE OF CONVECTION IS CURRENTLY ADVANCING THROUGH PORTIONS OF
UPSTATE SC AND NE GA AND MOVING EASTWARD. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. WIND GUSTS TO 45 MPH AND LARGE HAIL POSSIBLE WITH THE
STRONGER STORMS. CIGS WILL LOWER TO AROUND 2000-3000 FT THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT IN AL
APPROACHES. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA DURING
THE OVERNIGHT HOURS EARLY THURSDAY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/14/22
Hazardous weather outlook, Dec 28, 4:47 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
447 AM EST WED DEC 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290947-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
447 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE
EVENING. SMALL HAIL AND GUSTY WINDS TO 50 MPH. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN THE CENTRAL SAVANNAH
RIVER AREA. THIS SITUATION WILL BE MONITORED CLOSELY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 28, 10:54 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1054 AM EST WED DEC 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
282000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1054 AM EST WED DEC 28 2005

...ISOLATED SEVERE STORMS POSSIBLE LATER THIS AFTERNOON...

A COLD FRONT IN ALABAMA WILL CONTINUE TO MOVE EASTWARD TODAY AS A
STRONG UPPER LEVEL TROUGH OVER THE MIDWEST LIFTS TO THE NORTHEAST.
THESE FACTORS WILL HELP TO CAUSE SHOWERS TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS ARE POSSIBLE.
SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA. STRONG GUSTY WINDS AND
NICKEL SIZE HAIL ARE POSSIBLE WITH THE STRONGER STORMS. LACK OF
DEEP MOISTURE MAY BE A LIMITING FACTOR IN THE POTENTIAL OF SEVERE
STORM DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR FURTHER UPDATES AS NEEDED.

BC
Special weather statement, Dec 28, 12:52 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1252 PM EST WED DEC 28 2005

SCZ018-281800-

MCCORMICK-
1252 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT MCCORMICK COUNTY THROUGH 100 PM
EST...

AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF TROY...OR ABOUT 16
MILES SOUTH OF ABBEVILLE...MOVING NORTHEAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TROY THROUGH 100 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:08 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
108 PM EST WED DEC 28 2005

GAZ040-SCZ018-281845-

LINCOLN-MCCORMICK-
108 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY AND MCCORMICK
COUNTY INCLUDING STROM THURMOND LAKE THROUGH 145 PM EST...

AT 108 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF
LINCOLNTON...OR ABOUT 10 MILES SOUTHEAST OF WASHINGTON...MOVING
NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND LINCOLNTON...PARKSVILLE...PLUM BRANCH...TROY AND
MCCORMICK THROUGH 145 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:59 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EST WED DEC 28 2005

SCZ020-281930-

NEWBERRY-
159 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 230 PM
EST...

AT 159 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF
SILVERSTREET...OR ABOUT 16 MILES EAST OF GREENWOOD...MOVING NORTHEAST
AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SILVERSTREET...NEWBERRY AND WHITMIRE THROUGH 230 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JB
Special weather statement, Dec 28, 3:59 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EST WED DEC 28 2005

SCZ020-282130-

NEWBERRY-
359 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 430 PM
EST...

AT 359 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF NEWBERRY...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND NEWBERRY AND WHITMIRE THROUGH 430 PM EST.

HAIL HAS BEEN REPORTED BY SHERIFFS OFFICE OF ONE HALF INCH WITH THIS
STORM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO
45 MPH CAN BE EXPECTED.

The radar

The Robins AFB radar (KJGX), 107 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Hail, Burke

When
December 28, 4:47 PM EST
Where
Burke County, Waynesboro
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -82.233

Emergency Manager reported 1 inch hail in Waynesboro.

Tornado, Burke

When
December 28, 5:05 PM EST to 5:15 PM EST
Where
Burke County, 5 mi N of Midville
Rating
F1
Path length
4 mi
Path width
0.1 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -82.017

The Emergency Manager and Georga Power reported an F1 touched down on Davis Bennett road and took down some trees, powerlines, and blew the roof off an uninhabited brick home. Trees and powerlines were also down on Herndon road.

Hail, Burke

When
December 28, 5:20 PM EST
Where
Burke County, Waynesboro
Measured
0.88 in hail
Reported by
AIRPLANE PILOT
Coordinates
33.183, -81.900

Pilot reported nickel size hail.

Hail, Burke

When
December 28, 5:40 PM EST
Where
Burke County, Waynesboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.033, -81.750

Public reported nickel size hail.

Hail, Burke

When
December 28, 5:45 PM EST
Where
Burke County, 9 mi NE of Waynesboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.180, -82.017

Public reported 3/4 inch hail in McBean.

Tornado, Burke

When
December 28, 5:54 PM EST to 6:05 PM EST
Where
Burke County, 3 mi N of Sardis
Rating
F0
Path length
4 mi
Path width
0.1 yd
Reported by
NWS STORM SURVEY
Coordinates
33.233, -82.233

An F0 tornado touched down intermittently along a path from near the intersection of Creek and Claxton roads to a Cypress Pond road NE of Girard. Only trees were taken down. This was the second tornado produced by the same supercell that spawned another tornado north to northeast of Midville.

Hail, Burke

When
December 28, 6:10 PM EST
Where
Burke County, 5 mi NE of Girard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.083, -82.017

Public reported nickel size hail.

Hail, Burke

When
December 28, 7:50 PM EST
Where
Burke County, Keysville
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.317, -82.067

Fire Dept reported quarter size hail.

Hail, Richmond

When
December 28, 7:59 PM EST
Where
Richmond County, 2 mi E of Hephzibah
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.083, -81.650

SKYWARN spotter reported nickel size hail in the Hephzibah area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481316, 5481317, 5481318, 5481320, 5481319, 5481321, 5481324, 5481322, 5481323.